Excessive Heat, Adams
- When
- June 21, 11:00 AM CST to June 27, 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
The first Heat Wave of the summer hit the area from June 21 - June 27. Average Heat Index values during the period were around 105 degrees.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first Heat Wave of the summer hit the area from June 21 - June 27. Average Heat Index values during the period were around 105 degrees. High temperatures were in the middle to upper 90s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 5:41 AM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
641 AM CDT SUN JUN 21 2009
.DISCUSSION...
/318 AM CDT SUN JUN 21 2009/ MAIN CONCERN DEALS WITH POTENTIAL FOR
DANGEROUS HEAT THE NEXT FEW DAYS. WILL BE UPGRADING THE EXCESSIVE
HEAT WATCH IN THE STL METRO AREA TO A WARNING FOR THIS AFTERNOON
INTO LATE WEDNESDAY. THIS WARNING IS BEING ISSUED IN ANTICIPATION
THAT HEAT INDICES WILL REACH 105F IN THE URBAN HEAT ISLAND FOR AT
LEAST 4 STRAIGHT DAYS. WHILE CONVECTIVE DEBRIS CLOUDS THIS MORNING
AND SCT TSRA THIS AFTERNOON MAY SUPPRESS TEMPERATURES
TODAY...STILL THINK IT IS LIKELY THAT GFS/NAM MOS HIGHS IN THE
MID-UPPER 90S WILL BE REACHED TODAY AT SUS/STL WHICH IS SUPPORTED
BY MIXING DOWN CORRESPONDING 850MB 20-22C TEMPS. HAVE HIGHER
CONFIDENCE THESE TEMPERATURES WILL BE REACHED MONDAY-WEDNESDAY AS
UPPER RIDGE CONTINUES TO BUILD SUPPRESSING FURTHER TSRA
DEVELOPMENT. RECENT RAINS HAVE CONTRIBUTED TO LOW LEVEL MOISTURE
CAUSING DEWPOINTS TO CLIMB SLIGHTLY INTO THE MID 70S DURING
AFTERNOON MIXING. THIS WORKS OUT FOR HI VALUES TO CLIMB TO
105-107F RANGE WITH THE DANGER INCREASING EACH DAY WITH THE BUILD
UP OF HEAT. IN ADDITION...HEAT INDICES WILL ALSO BE AOA 100F OVER
MOST OF THE REST OF THE CWA THE NEXT FEW DAYS. NEW CRITERIA THIS
YEAR CALLS FOR AN ADVISORY TO BE ISSUED WHEN THESE CONDITIONS LAST
FOR 4 OR MORE DAYS...SO MAY NEED TO ISSUE FOR THIS AS HEAT BUILDS.
BEYOND WEDNESDAY...LATEST GFSX MOS SHOWS A SLIGHT COOLING THURSDAY
INTO FRIDAY WHICH MAY GET US OUT OF ADVISORY/WARNING CRITERIA
TEMPORARILY...BUT 00Z RUNS OF GFS/ECMWF HAVE 850MB TEMPS CLIMBING
INTO THE LOWER-MID 20S NEXT WEEKEND.
MCS ENTERING NWRN MO ISBEING GENERATED BY STRONG 925-850MB
MOISTURE CONVERGENCE ON THE NOSE OF A 50KT LOW LEVEL JET. LAST TWO
RUNS OF THE RUC SHOW THIS FORCING SHIFTING NEWD ACROSS NRN MO
THIS MORNING AS THE LLJ VEERS...REACHING NERN MO/W CNTL IL 12-15Z.
HAVED UPPED POPS IN THE NRN CWA TO ACCOUNT FOR THIS. NAM/GFS ARE
IN GOOD AGREEMENT THAT WARM FRONT NOW OVER THE CWA WILL BECOME
MORE NW-SE ORIENTED NEAR THE MS RIVER THIS AFTERNOON. WHILE
FORCING ALONG THE FRONT WILL BE RELATIVELY WEAK...MLCAPES SHOULD
CLIMB TO AROUND 1500 J/KG WITH LITTLE CINH WHICH SUPPORTS ADDING
CHC TSRA ALONG AND EAST OF THE MS RIVER. THIS IDEA IS SUPPORTED
BY LATEST AVAILABLE RUNS OF THE VARIOUS EXPLICIT CONVECTIVE WRFS.
TSRA SHOULD DIMINISH THIS EVENING AS WARM FRONT LIFTS NE OF AREA.
ALSO HAVE SLIGHT CHC OF TSRA MONDAY AFTERNOON EAST OF THE MS RIVER
WHERE IT WILL BE THE MOST UNSTABLE...BUT CHANCES WILL BE
DIMINISHING ESPECIALLY AS WE GO INTO TUESDAY/WEDNESDAY WHEN
SUBSIDENCE INCREASES AS UPPER RIDGE BUILDS IN.
BRITT
&&
.AVIATION...
/640 AM CDT SUN JUN 21 2009/
FOR THE 12Z TAFS...SHOWERS AND THUNDERSTORMS THAT WERE OVER WESTERN
MO HAVE MOVED NORTHEAST INTO NORTHEASTERN MO/WEST CENTRAL IL. SO
KEPT VICINITY SHOWER MENTION AT KUIN FOR MOST OF THE DAY DUE TO
THESE REMNANTS AND ADDITIONAL ACTIVITY THAT MAY FIRE LATER TODAY. AS
FOR KCOU...KSTL AND KSUS...WITH DAYTIME HEATING COULD SEE ENOUGH
INSTABILITY DEVELOP FOR ISOLATED ACTIVITY THIS AFTERNOON...BUT STILL
NOT CONFIDENT ON IT DEVELOPING...SO JUST HAVE CB MENTION IN STARTING
AROUND 20Z. OTHERWISE...WINDS TO PICKUP FROM THE SOUTH TO SOUTHWEST
TODAY FROM 5 TO 10KTS.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.
IL...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
MADISON IL-ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 450 AM CDT SUN JUN 21 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 450 AM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HUMID CONDITIONS WILL CAUSE AFTERNOON HEAT INDICES TO CLIMB TO AROUND 105 DEGREES THIS AFTERNOON IN THE ST. LOUIS METROPOLITAN AREA WHERE AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE AREA TODAY. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH. MODERATE RIVER FLOODING IS OCCURRING ALONG THE MISSISSIPPI RIVER AT CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HEAT WILL CONTINUE TO BUILD ACROSS THE REGION WITH AFTERNOON HEAT INDEX READINGS ABOVE 100 DEGREES MOST OF THIS WEEK. THE ST. LOUIS METROPOLITAN AREA WILL BE HOTTER BECAUSE OF THE URBAN HEAT ISLAND...WITH AFTERNOON HIGHS IN THE UPPER 90S AND HEAT INDEX READINGS OF 105 DEGREES OR GREATER. THE EXCESSIVE HEAT WARNING CONTINUES THROUGH WEDNESDAY EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER WEST CENTRAL AND SOUTH CENTRAL ILLINOIS ON MONDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER AT CHESTER THROUGH MONDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
The national radar mosaic for the moment the first event began.
14 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185181, 185182, 185183, 185184, 185185, 185186, 185187, 185188, 185190, 185191, 185192, 185193, 185194, 185195.